MAUDE Adverse Event Report: K2M, INC. POLYAXIAL SCREW; SIZE Ø3.5X14 MM; POSTERIOR CERVICAL SCREW SYSTEM

K2M, INC. POLYAXIAL SCREW; SIZE Ø3.5X14 MM; POSTERIOR CERVICAL SCREW SYSTEM
Model Number 7601-03514
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Neuropathy (1983); Pain (1994); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/25/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the patient received their initial surgery on (b)(6) 2020 where they received a posterior cervical fixation / fusion.The patient then presented with consistent myelopathy among other pain complaints in their cervical area.An extension of the posterior cervical lateral mass fusion as well laminectomy was then performed in (b)(6) 2021.During the planned revision surgery, the yukon screw at c5 which was originally implanted in (b)(6) 2020 was noticed to be fractured during removal.Half of the shaft attached to the screw head was able to be removed while the other half remains in the patient.Well established bone fusion was noted on the remaining implanted screws.
 
Additional Manufacturer Narrative
The device has been received and section d has been updated.B1 has been updated from 'adverse event and product problem' to 'product problem'.The returned yukon oct polyaxial screw was visually inspected.The screw was confirmed to have a main body fracture.The fracture occurred at approximately the mid-point of the threaded shaft.The tulip head was stuck in its implanted position, with the head posed according to patient anatomy and the construct.Device and complaint history records were reviewed for this lot, no relevant manufacturing issues or similar complaints were identified.Once a screw is implanted and final tightened, the friction-fit apposable head locks into place to prevent construct movement post-operatively.It was reported that the screw fractured during attempts at re-positioning the tulip for the new construct.The bending load applied using the alignment tool may have caused the screw to fracture.In addition, the patient had fully fused and had been implanted with the screw for over a year.The yukon oct spinal system ifu states that, "the k2m spinal implants are intended to provide temporary stabilization.If an implant remains implanted after complete healing it can actually increase the risk of refracture in an active individual.The surgeon should weigh the risks versus the benefits when deciding whether to remove the implant." implanted screws are load sharing devices that may fracture after patient healing occurs.The device was subject to normal wear while implanted for over a year, followed by an applied axial force intra-operatively.Therefore, the most likely root cause for the reported event is due to normal device wear.
 
Event or Problem Description
It was reported that a patient presented with consistent myelopathy among other pain complaints in their cervical area.An extension of the posterior cervical lateral mass fusion as well laminectomy was performed.During the planned revision surgery, the yukon screw at c5 which was originally implanted 2020 was noticed to be fractured during removal.Half of the shaft attached to the screw head was able to be removed while the other half remains in the patient.

Brand Name
POLYAXIAL SCREW; SIZE Ø3.5X14 MM
Common Device Name
POSTERIOR CERVICAL SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key13047668
Report Number3004774118-2021-00407
Device Sequence Number3888690
Product Code NKG
UDI-Device Identifier10888857349315
UDI-Public10888857349315
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K171444
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7601-03514
Device Catalogue Number7601-03514
Device Lot NumberHTJF
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/15/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/25/2021
Supplement Date Received by Manufacturer02/15/2022
Initial Report FDA Received Date12/20/2021
Supplement Report FDA Received Date03/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/04/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age53 YR
Patient SexMale